Withdrawing an antipsychotic in people with dementia
- In general, antipsychotics can be successfully withdrawn in people with dementia.
- Many people have no worsening of symptoms when antipsychotics are discontinued and for those patients that do have worsening behaviour, most of them are effectively managed with watchful waiting.
- However, there is some evidence to suggest that individuals who had higher baseline levels of symptoms or who were taking higher baseline doses of antipsychotic were more likely to have recurrent symptoms with discontinuation.
- Withdrawal of anti-psychotics is most effective when a non-pharmacological intervention such as social interaction or exercise is provided in parallel.
Which patients should you attempt an antipsychotic withdrawal in?
All patients with dementia on antipsychotics for behavioural problems who have not had a trial discontinuation in the last 3 months unless:
- The antipsychotic was prescribed for a pre-existing condition prior to the dementia diagnosis
- The patient is under regular review by a specialist for NCS
- There is a documented plan in place for ongoing antipsychotic use and this is under regular review
How to withdraw an antipsychotic
If the patient is receiving a low dose of an antipsychotic then it can be discontinued directly, there is no need to taper.
The following doses are considered low doses:
• Risperidone low dose = 0.5mg (500 micrograms)
• Olanzapine low dose = 2.5mg
• Quetiapine low dose = 50mg
• Aripiprazole low dose = 5mg
If the patient is receiving a higher dose then taper the dose over one month
- Reduce to half dose for two weeks
- GP review at two weeks
- Discontinue immediately after a further two weeks
- Review again after one week.
However in some cases if the antipsychotic is prescribed at a high dose it will be necessary to withdraw the drug more slowly.
Monitoring for re-emergence of symptoms
If the PwD is living in the community then
- Ask the carer to keep a diary of the PwD’s behaviour for one week before stopping or reducing the dose and for one week after the dose reduction to assess the impact on the PwD.
- Consider leaving the carer with a prescription for a small supply of the medication in case the drug needs to be reinstated, this re-commencement would need to be agreed with the prescriber
If the PwD is a resident in a nursing home then
- Ask staff members to monitor the PwD behaviour closely for several weeks
- Try stopping the antipsychotic in those patients that are considered the least likely to need it to give the nursing home confidence in the process.
- Any stop date should usually be planned for a Monday so that if behavioural symptoms reappear these can be assessed during the working week.
What to do if symptoms re-emerge
- If symptoms reappear then it may be necessary to restart the antipsychotic but a trial of ‘watchful waiting’ often results in resolution of the symptoms without restarting the antipsychotic.
- If it is decided to restart the drug then it should be restarted at the usual starting dose.
- NCS can persist and treatment with atypical antipsychotics may be needed in the long term but should always be reviewed on a 3 monthly basis.